Insufficient bilateral femoral subtrochanteric fractures in a patient receiving imatinib mesylate
We present a case of insufficient bilateral femoral subtrochanteric fractures in a patient who was treated with imatinib mesylate, an anticancer drug, for 1 year after a diagnosis of chronic myelogenous leukemia (CML). A 60-year-old woman presented with bilateral thigh pain for 6 months. A plain radiograph revealed bilateral progressive insufficient fractures on the subtrochanteric areas of the femurs. MRI of the femurs revealed incomplete stress fractures and no evidence of bone metastasis on either femur. Bone densitometry showed normal T-scores around the hip joint and spine. The patient had normal serum levels of calcium, vitamin D derivatives, and thyroid hormones. Serum phosphate levels were decreased, and parathyroid hormone levels were increased. Serum osteocalcin and urinary N-telopeptide of collagen cross-links (NTx) were both decreased. A bone biopsy demonstrated normocellular marrow without leukemic cells. A histomorphometric evaluation of her bones revealed reduced bone turnover despite secondary hyperparathyroidism. The serum markers for bone metabolism and histomorphometric evaluations in this patient suggest that the drug may have an effect on bone metabolism. These effects could be seen for both bone formation and resorption: this could result in impaired bone mineralization, a severely suppressed bone turnover rate, insufficient fractures, and bone necrosis, which are sometimes seen with long-term use of bisphosphonates. To our knowledge, this is the first case of an insufficient bilateral femoral shaft fracture that is potentially related to the use of imatinib mesylate in a patient with CML. Careful examination of bone metabolism should be performed in patients with CML because imatinib mesylate treatment is a lifelong process.
KeywordsInsufficient fracture Femur Imanitib mesylate Bone turnover
- 9.Somford MP, Draijer FW, Thomassen BJ, Chavassieux PM, Boivin G, Papapoulos SE (2009) Bilateral fractures of the femur diaphysis in a patient with rheumatoid arthritis on long-term treatment with alendronate: clues to the mechanism of increased bone fragility. J Bone Miner Res 24:1736–1740CrossRefPubMedGoogle Scholar
- 24.Glorieux FH, Travers R, Taylor A, Bowen JR, Rauch F, Norman M, Parfitt AM (2000) Normative data for iliac bone histomorphometry in growing children. Bone (NY) 26:103–109Google Scholar